Alabama, 2012

Heat in Alabama, July 4 to 7, 2012

July 4 to 7, 2012 · NWS HUN · 16 events in 5 counties and zones

High temperatures climbed into the 100 to 105 degree range during this period.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

High temperatures climbed into the 100 to 105 degree range during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 4, 11:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT WED JUL 4 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1013 AM CDT WED JUL 4 2012/
HOT CONDITIONS WILL CONTINUE FOR TODAY AS THE RIDGE REMAINS IN PLACE
FROM THE CENTRAL PLAINS TO THE SOUTHEAST. THE SOUTHEAST US IS WITHIN
THE EASTERN PERIPHERY OF THE RIDGE (AREA OF WEAKNESS IN THE RIDGE).
WITHIN THIS WEAKNESS, THERE ARE A COUPLE OF SHORTWAVE
ELONGATED/INVERTED TROUGHS ROUNDING THE BASE OF THE RIDGE. IN
ADDITION, THERE ARE SOME OLD OUTFLOW BOUNDARIES FROM LAST NIGHT THAT
ARE LIKELY OVER SOUTHERN MIDDLE TN AND NE AL.

THUS, HAVE KEPT SCHC OF THUNDERSTORMS OVER MOST OF THE AREA WITH A
CHC OVER NE AL. A LOOK AT FORECAST SOUNDINGS INDICATES AN INVERTED V
PROFILE, WHICH WOULD POINT TO THE POTENTIAL FOR MICROBURSTS WITH ANY
STORMS THAT DEVELOP. THERE IS EVIDENCE OF SOME SLIGHTLY DRIER AREA
OVER NW AL WITH DEWPOINTS AT KMSL ALREADY DROPPING TO THE LOW 60S,
WHICH COULD INHIBIT SURFACE BASED STORMS FIRING OVER THAT AREA.

OTHERWISE, MADE SOME ADJUSTMENTS TO THE DAYTIME MAX TEMPERATURES OVER
SOUTHERN MIDDLE TN (RAISED) AND THE DEWPOINT TEMPS (LOWERED) MAINLY
OVER NW AL.

SL.77

&&

.AVIATION...
FOR 18Z TAFS...

VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS N AL/S MIDDLE TN OVER
THE NEXT 24 HOURS. ISOLATED TSRA ARE POSSIBLE, ESPECIALLY OVER NE AL.
HAVE RETAINED VCTS IN THE FORECAST FOR BOTH TERMINALS BTWN 18-01Z DUE
TO UNCERTAINTY IN SPATIAL COVERAGE. DROPS IN VIS TO MVFR ARE LIKELY
NEAR ANY TSRA.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 4, 11:49 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT WED JUL 4 2012

ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND INTO THIS EVENING. A FEW STORMS MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THURSDAY
THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS.
A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heat. Local standard time, as filed.

Heat, Colbert

When
July 4, 12:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature reached 103 degrees in Muscle Shoals.

Heat, Madison

When
July 4, 12:00 PM CST to 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The high temperature reached 102 degrees at the Huntsville International Airport.

Heat, Lauderdale

When
July 4, 12:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees in Florence.

Heat, Limestone

When
July 4, 12:00 PM CST to 7:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees at Pryor Field and 100 degrees in Athens.

Heat, Colbert

When
July 5, 12:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature reached 104 degrees in Muscle Shoals.

Heat, Madison

When
July 5, 12:00 PM CST to 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees at the Huntsville International Airport.

Heat, Lauderdale

When
July 5, 12:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees in Florence.

Heat, Colbert

When
July 6, 12:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature reached 103 degrees in Muscle Shoals.

Heat, Madison

When
July 6, 12:00 PM CST to 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The high temperature reached 101 degrees at the Huntsville International Airport.

Heat, Lauderdale

When
July 6, 12:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The high temperature reached 101 degrees in Florence.

Heat, Limestone

When
July 6, 12:00 PM CST to 7:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees at Pryor Field and 101 degrees in Athens.

Heat, Limestone

When
July 6, 12:00 PM CST to 7:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The high temperature reached 101 degrees at Pryor Field.

Heat, Colbert

When
July 7, 12:00 PM CST to 7:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The high temperature reached 103 degrees in Muscle Shoals.

Heat, Madison

When
July 7, 12:00 PM CST to 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The high temperature reached 101 degrees at the Huntsville International Airport.

Heat, Morgan

When
July 7, 12:00 PM CST to 7:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees in Decatur.

Heat, Lauderdale

When
July 7, 12:00 PM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The high temperature reached 100 degrees in Florence.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399608, 399613, 399620, 399625, 399609, 399614, 399621, 399610, 399617, 399622, 399626, 399627, 399611, 399618, 399619, 399623.